The weight loss drug Wegovy is available for some people with obesity and those with/or at risk of type 2 diabetes through a "controlled and limited launch".
The appetite suppressant Wegovy will be given to around 35,000 patients as part of a “game-changing” pilot scheme, Prime Minister Rishi Sunak previously announced.
The aim is to tackle obesity and related health conditions and to cut NHS waiting lists, but the medication will only be available (initially, at least), through specialist services.
On 4 September, Novo Nordisk announced that a limited supply of the drug would become available to those in specialist NHS weight management and who meet the NICE eligibility criteria. They will also receive diet and exercise support.
And yet, Wegovy and other semaglutide drugs such as fellow celebrity favourite Ozempic (prescribed in a lower dose and indicated for type 2 diabetes only, not weight loss), have been widely available in the US for some time.
Despite their success rates, users have spoken out about the side effects they’ve suffered since taking the regular injection.
One woman, called Chamal, who claims to have been on Wegovy for 14 months took to TikTok to set out the three things she wishes she’d known before starting the treatment.
In the video, she explained that she’d lost a whopping 50lbs (22.6kg) in that time – dropping from a size 16 to an 8-10 – and was clearly pleased with her results.
However, she pointed out that she’d suffered some personal reactions to the drugs, starting with “extreme insomnia”.
“It lasted for about three whole months, and when I say it was extreme, I was unable to sleep,” she said. “2am, 3am, 4am – I was literally up tossing and turning. Nothing I could do or did would basically help me fall asleep, and it was awful.”
“It passed, thankfully,” she added, before moving on to side effect number two.
“There will absolutely be no overeating with Wegovy or semaglutide because you will feel awful, completely awful, so no overeating or that full feeling. You'll probably never feel that again,” she warned.
“And number three, the biggest one, and I feel like this is why a lot of people don't stay on the medication because it's tough – you have to be willing to give things up.”
She clarified: "I had to give up all sugar, drinks, and alcohol. So basically, in a 12-month period, I've probably had [...] no more than five or six drinks.
“Yes, I know, no wine. Absolutely no beer – I have a horrible reaction to it. I get really sick and I get really drunk really fast, so it's very dangerous for me to drink alcohol.”
The TikToker, caveated her comments by emphasising that these were “just [her] reactions to the medication,” and that they could be “in no way, shape, or form” true for others.
“In no way, shape or form am I a certified medical person. So please talk to your doctor,” she added.
On the official website for the drug, which is made by Novo Nordisk, it states that the most common adverse reactions (which occur in less than five per cent of patients) include: nausea, diarrhoea, vomiting, constipation, abdominal pain, headache, fatigue, dizziness, flatulence and hypoglycemia in patients with type 2 diabetes.
Meanwhile, numerous commentators on Chamal’s video said that they continued to drink alcohol “just fine” though some admitted that they’d simply lost the desire for booze.
In a separate TikTok, a woman set out the five things she wished she’d known before she’d started taking Wegovy sister medication Ozempic.
Sarah, 40, from Canada explained that she’d been on the drug for five months and wanted to share some key points from her experience.
“Number one, Ozempic is not an appetite suppressant,” she said. “It does in the beginning suppress your appetite as a side effect, but just like the nausea, just like any other side effect, it eventually goes away.
“The actual intended effect of Ozempic is to kind of slow down your GI tract is to help you feel fuller longer to help reduce cravings, but it, it's not meant to make you not feel hungry – that's not what it's supposed to do.
“So as you start to take Ozempic for a long period of time, that for those feelings of hunger will come back – and that's normal.”
Five things about Ozempic i wish i had understood better before i starting taking it. (From the POV of someone having been on it for 5 months.) #ozempic #glp1 #ozempicweightloss #ozempicjourney #ozempicuk #pcos #semaglutide #foodnoise #obesitystigma
She went on: “Number two, you may not lose weight right away, and that's totally normal. Loads of people when they start Ozempic, when they're on the lower doses, the 0.25mg, the 0.5mg, they don't lose any weight, they might actually even find that they gain a little bit of weight.
“That's totally normal, frustrating, I totally get it. But it is actually normal and a lot of people don't see weight loss until the 1mg dose.”
“Number three, which is along the same lines, is weight loss is not linear – it does not follow a neat little path of consistently losing one to two pounds a week. It would be nice if it did, but it totally doesn't. So if you find that you're gaining a pound one week, you're losing a pound next week, you're losing two pounds a week after that, you're not losing it all the week after that, that's normal. That's totally normal.
“Frustrating, I know, but as long as you are tracking downwards over time, then you're doing really well,” she stressed.
“Fourth, this is a long-term medication, this is not a quick fix. If you are somebody that needs to lose 10 to 15lbs and you're thinking, oh, I'm just going to take Ozempic for a short period of time and lose a little bit of weight, this medication is not for you. This is not what it is designed to do.
“If you start Ozempic now you have to understand that you are going to be on Ozempic or some other kind of GLP-1 medication (medicines to treat type 2 diabetes) for the long term.
She went on: “I don't want to say forever because that's a really long time, but you need to be aware that this, like anything else that you are doing to lose weight, you need to stick with it. So this is not a case of going on this medication for six months, reaching your goal weight and then getting off of it because you will probably gain the weight back.”
“There needs to be a plan in place, there needs to be a maintenance plan in place when you decide to step down off this medication – it's a long-term commitment.”
Finally, she emphasised “how much this medication has affected [me] in a positive way”.
Noting that she has Polycystic Ovary Syndrome (PCOS) she said: “Although this is not a cure, it's definitely alleviated a lot of my symptoms, like bloating. It's given me my cycle back, it's alleviated a lot of my tiredness. It's obviously helping me lose weight. So yeah, for me it's been a game changer.”
She wrapped up her monologue by adding: “I didn't realise how good I was going to feel. And that might sound a little bit corny, but oh my goodness, the difference In my mental health between before Ozempic and now is huge. And I'm really, really glad I did this for myself.”